You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So you begin thinking about possible causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that possibility gets your mind working because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your mind, hearing that certain medicines were linked to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop taking aspirin?
Tinnitus And Medication – What’s The Link?
The enduring rumor has linked tinnitus symptoms with numerous medications. But what is the reality behind these rumors?
It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the fact is that only a few medicines produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is fairly common. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough people will begin using medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- It can be stressful to begin taking a new medicine. Or more frequently, it’s the underlying condition that you’re taking the medication to manage that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is rather understandable.
What Medications Are Linked to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Powerful Antibiotics And The Tinnitus Link
There are a few antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are typically only used in special situations and are known as aminoglycosides. High doses are typically avoided because they can cause damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may typically encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
It is possible that the aspirin you took is causing that ringing. But the thing is: Dosage is again extremely important. Generally speaking, tinnitus happens at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by normal headache doses. But when you stop using high doses of aspirin, luckily, the ringing tends to recede.
Consult Your Doctor
Tinnitus might be able to be caused by several other uncommon medicines. And there are also some odd medicine combinations and interactions that could generate tinnitus-like symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.
That said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.